From the FMS Global News Desk of Jeanne Hambleton (UK)
Courtesy FDA US Food and Drugs Administration – For Immediate Release
The Food and Drug Administration issued a final rule today that requires manufacturers of over-the-counter (OTC) pain relievers and fever reducers to revise their labelling to include warnings about potential safety risks, such as internal bleeding and liver damage, associated with the use of these popular drugs.
Products covered by the FDA action include acetaminophen, and a class of drugs known as the nonsteroidal anti-inflammatory drugs (NSAIDs). NSAIDs include aspirin, ibuprofen, naproxen, and ketoprofen. Acetaminophen is in a class by itself. The revised labeling applies to all OTC pain relievers and fever reducers, including those that contain one of these ingredients in combination with other ingredients, such as in cold medicines containing pain relievers or fever reducers.
“Acetaminophen and NSAIDs are commonly used drugs for both children and adults because they are effective in reducing fevers and relieving minor aches and pain, such as headaches and muscle aches, “ said Charles Ganley, M.D., director, FDA’s Office of Nonprescription Drugs in the Center for Drug Evaluation and Research.
“However, the risks associated with their use, need to be clearly identified on the label so that consumers taking these drugs are fully aware of the potential harm they can cause. It is important that they know how to take these medications safely to reduce their risk.”
Under the final rule, manufacturers must ensure that the active ingredients of these drugs are prominently displayed on the drug labels on both the packages and bottles. The labeling also must warn of the risks of stomach bleeding for NSAIDs and severe liver damage for acetaminophen.
Since 2006, some manufacturers have voluntarily revised their product labeling to identify these potential safety concerns. However, the voluntary changes to labelling do not address all of the labelling requirements in the new rule. For example, the new rule includes a warning on products containing acetaminophen that instructs consumers to ask a doctor before they are taking the blood thinning drug warfarin. The new rule requires all manufacturers to relabel their products within one year of April 28 2009.
Safety data reported in medical literature indicate that people sometimes take more acetaminophen than the labeling recommends. Others unknowingly take multiple products containing acetaminophen at the same time. Exceeding the recommended dosage of acetaminophen may increase the risks for severe liver damage. Alcohol use can also increase the risk of liver damage with acetaminophen.
The risk for stomach bleeding may increase in people who use NSAIDs and who are taking blood-thinning drugs (anticoagulants) or steroids. Stomach bleeding risks also increase for people who take multiple NSAIDs at the same time, or in people who take them longer than directed. Alcohol use can increase the risk for stomach bleeding with NSAIDs use.
An FDA Advisory Committee meeting will be convened on June 29 & 30, 2009, to discuss further steps the FDA could take to reduce the risk of liver damage associated with acetaminophen overdoses.
OTC Pain Relievers – Acetaminophen: Tylenol & other Brands
NSAIDS – Aspirin: Bayer & other brands, Ibuprofen: Advil, Motrin & other brands. Naproxen: Aleve & other brands.
To read the final rule on the relabeling of OTC pain relievers and fever reducers, go to
To read the FR Notice announcing the FDA Advisory Committee meeting, see link below:
Consumer Inquiries: 888-INFO-FDA